Florida, 2008

Tropical Storm in Florida, August 22 to 25, 2008

August 22 to 25, 2008 · NWS TAE · 18 events in 18 counties and zones

Tropical Storm Fay came ashore along the northeast Florida coast on the 21st. Fay moved slowly westward across northern Florida, producing widespread heavy rainfall and strong winds.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$50 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Tropical Storm Fay came ashore along the northeast Florida coast on the 21st. Fay moved slowly westward across northern Florida, producing widespread heavy rainfall and strong winds. On the 22nd, Fay began to approach the waters of Apalachee Bay. Fay emerged into Apalachee Bay late on the 22nd, and made its fourth Florida landfall on the 23rd near Carrabelle. By that morning, Fay had tapped into Gulf of Mexico moisture. Intense rainbands developed and trained over the same locations in the Florida Big Bend for several hours on the 23rd producing rainfall totals exceeding 20 inches in some locations. This resulted in record flooding on area rivers and flooding in Tallahassee and surrounding cities that has not been seen in many years. By the 24th, Fay had weakened to a depression and continued moving westward into southeastern Mississippi. Besides the torrential rainfall associated with Fay, sustained winds of 30 to 40 mph with gusts to 50 mph downed many trees and power lines. Numerous homes were damaged by fallen trees as well as the tropical storm-force wind gusts. A tornado briefly touced down in a wooded area of Jefferson County on the 23rd. A Talquin Electric linesman was electrocuted while working to restore power in Quincy when a tree fell across a nearby power line. A Jefferson County man lost control of his vehicle and crashed into a flooded wooded area and drowned. A man was killed during a heavy rain storm in Bay County when he lost control of his vehicle and collided with a large pine tree. A state of emergency was declared by the Governor for all but Walton County. Individual assistance was granted for Gadsden, Jefferson, Leon, Liberty, Madison, Taylor and Wakulla counties. Many county schools were closed on the 22nd and 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 22, 8:45 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 8:45 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EDT FRI AUG 22 2008

.SHORT TERM...A 8 AM EDT...TROPICAL STORM FAY WAS CENTERED WEST OF
GAINESVILLE AND WAS SLOWLY TRACKING WEST TOWARD APALACHEE BAY. RAIN
BANDS ASSOCIATED WITH THE STORM WILL CONTINUE TO SWEEP FROM
NORTHEAST TO SOUTHWEST ACROSS THE ENTIRE TRI-STATE REGION TODAY.
SEVERAL WATCHES AND WARNINGS ARE IN EFFECT FOR OUR AREA...PLEASE SEE
DETAILED LIST BELOW. SO FAR RAIN AMOUNTS HAVE BEEN RELATIVELY LOW
BUT THE POTENTIAL FOR FLOODING WILL CONTINUE AT LEAST THROUGH
SATURDAY NIGHT. MADE MINOR ADJUSTMENTS TO POPS IN THE GRIDS.

&&

.MARINE...ALL SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT THROUGH
THE DURATION OF THIS EVENT AS T.S. FAY TRACKS ACROSS APALACHEE BAY
THIS AFTERNOON/EVENING...FURTHER STRENGTHENING IS NOT OUT OF
QUESTION. THE WINDS AND SEAS WILL BECOME VERY ROUGH LATE TONIGHT
THROUGH THE WEEKEND...BEGINNING ACROSS THE EASTERN LEGS. ALL COASTAL
INTERESTS AND MARINERS SHOULD CONTINUE TO MONITOR THE LATEST TRACK
AND INTENSITY FORECAST FROM THE NHC.

&&

.AVIATION...TROPICAL STORM FAY WILL CONTINUE TO SLOWLY DRIFT WEST
THROUGH THE TAF PERIOD ALONG THE NORTHEAST GULF COAST. RAIN BANDS
ARE ONGOING AND WILL CONTINUE FROM KTLH TO KABY AND KVLD INTO
TONIGHT. KDHN AND KPFN WILL SEE THESE BANDS SLOWLY APPROACH AND
OVERSPREAD INTO THE AFTERNOON AND EVENING HOURS. BASICALLY LOOKING
AT A SHOWERY DAY WITH OFF AND ON RAIN BANDS CIRCULATING AROUND FAY.
ONCE THE BANDS MOVE IN WILL BE LOOKING AT A GENERAL MVFR SCENARIO
FOR ALL TERMINALS  WITH TEMPO PERIODS OF IFR VIS ASSOCIATED WITH
HEAVIER RAIN BANDS. WINDS THROUGH THIS EVENING WILL BE GENERALLY
FROM THE NORTH TO NORTHEAST IN THE 15-25 KNOT RANGE...GUSTS IN THE
HEAVIER RAIN BANDS EXPECTED TO REACH UP INTO THE 30-40 KNOT
RANGE...ESPECIALLY FROM KTLH TO KVLD. FAY IS FORECAST TO MOVE WEST
ALONG THE FLORIDA PANHANDLE COASTLINE TONIGHT INTO SATURDAY WITH A
CONTINUED THREAT FOR OFF AND ON RAIN BANDS...SOME OF WHICH COULD BE
HEAVY. WINDS CONTINUE GUSTY SWITCHING THE EAST AND SOUTHEAST FROM
KTLH TO KVLD AND KABY AND CONTINUING NORTH AND NORTHEAST AT KPFN AND
KVLD.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
     COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
     IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
     QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
     TURNER...WORTH.

FL...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...GADSDEN...JEFFERSON...LAFAYETTE...LEON...
     LIBERTY...MADISON...TAYLOR...WAKULLA.

     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT SATURDAY FOR THE
     FOLLOWING ZONES: DIXIE...FRANKLIN...GADSDEN...JEFFERSON...
     LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...WAKULLA.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: DIXIE...
     FRANKLIN...JEFFERSON...TAYLOR...WAKULLA.

     FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR THE
     FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...GULF...
     HOLMES...INLAND WALTON...JACKSON...WASHINGTON.

     TROPICAL STORM WIND WATCH THROUGH SATURDAY EVENING FOR THE
     FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...GULF...
     HOLMES...INLAND WALTON...JACKSON...WASHINGTON.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: BAY...COASTAL
     WALTON...GULF.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: APALACHEE BAY OR
     COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL
     OUT TO 20 NM...COASTAL WATERS FROM OCHLOCKONEE RIVER TO
     APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE
     RIVER TO KEATON BEACH OUT 20 NM...WATERS FROM SUWANNEE
     RIVER TO APALACHICOLA FL FROM 20 TO 60 NM.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM APALACHICOLA TO DESTIN FL OUT 20 NM...WATERS FROM
     APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.

&&

MROCZKA/GODSEY/BARRY
Hazardous weather outlook, Aug 22, 5:24 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 AM EDT FRI AUG 22 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
624 AM EDT FRI AUG 22 2008 /524 AM CDT FRI AUG 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM FAY WAS LOCATED NEAR GAINESVILLE FLORIDA DURING THE
PRE-DAWN HOURS AND WAS MOVING SLOWLY WEST. IT IS EXPECTED TO TRACK
ALONG OR NEAR THE FLORIDA COASTLINE THROUGH TONIGHT. ASSOCIATED
RAINBANDS WILL ROTATE EAST TO WEST AND SPREAD ACROSS THE FORECAST
AREA. PROLONGED HEAVY RAIN AND STRONG AND GUSTY WINDS ARE EXPECTED
WITH RAINFALL TOTALS AMOUNTS RANGING FROM 2 TO 4 INCHES ACROSS
NORTHERN ALABAMA AND GEORGIA COUNTIES TO AROUND TEN INCHES ALONG THE
FLORIDA COAST WHICH MAY GENERATE FLOODING. SEE THE HURRICANE LOCAL
STATEMENTS ISSUED BY THIS OFFICE FOR MORE DETAILS AND A LIST OF
NON-ROUTINE PRODUCTS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... TROPICAL
STORM FAY WILL TRAVERSE THE REGION INTO LATE SUNDAY OR EARLY MONDAY.
POSSIBLE FLOODING ACROSS THE AREA WILL BE THE MAIN CONCERNS INTO THE
EARLY WORK WEEK. BY MIDWEEK...RAINFALL PATTERNS WILL RETURN TO A
MORE NORMAL SEABREEZE DRIVEN TYPE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 tropical storm. Local standard time, as filed.

Tropical Storm, Bay

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Bay forecast zone
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Rainfall from Fay varied between two and three inches. There were several reports of downed trees and power lines throughout the county.

Tropical Storm, Calhoun

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Calhoun forecast zone
Property damage
$2.3 million
Reported by
Emergency Manager
Coordinates
30.406, -85.197 (the zone’s center; the record gives no point)

Rainfall from Fay varied between four and eight inches. There were numerous trees and power lines down throughout the county, with many county roads blocked by debris. Several dirt roads were washed out or undermined by flood waters.

Tropical Storm, Coastal Walton

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Coastal Walton forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Rainfall from Fay varied between one and three inches. There were several downed trees and power lines throughout the county.

Tropical Storm, Dixie

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Dixie forecast zone
Property damage
$550,000
Reported by
Emergency Manager
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Rainfall from Fay varied between six and 12 inches. There were scattered reports of downed trees and power lines throughout the county. Several county roads were blocked by debris, and a few dirt roads were undermined by flood waters. Storm tides along the coast reached three feet on the morning of the 24th.

Tropical Storm, Franklin

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Franklin forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Rainfall from Fay varied between three and eight inches. There were scattered reports of downed trees and power lines throughout the county. Storm tides along the coast on the morning of the 24th reached two feet near Alligator Point.

Tropical Storm, Gadsden

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Gadsden forecast zone
Deaths
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Rainfall from Fay varied between six and 14 inches. There were numerous downed trees and power lines throughout the county. Fifteen single family homes and six mobile homes were damaged by fallen trees and flooding. Several county roads were impassable due to debris, with some dirt roads undermined by flood waters. U.S. Highway 90 at the Little River and U.S. Highway 27 at Interstate 10 were closed due to flooding.

Tropical Storm, Gulf

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Gulf forecast zone
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Rainfall from Fay varied between two and four inches. There were several downed trees and power lines throughout the county. A few county roads were closed by debris and a few dirt roads were undermined by flood waters.

Tropical Storm, Holmes

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Holmes forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Rainfall from Fay varied between one and three inches. There were several downed trees and power lines throughout the county. A dirt roads were washed out.

Tropical Storm, Inland Walton

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Inland Walton forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Rainfall from Fay varied between one and three inches. Several trees and power lines were down throughout the county.

Tropical Storm, Jackson

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Jackson forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Rainfall from Fay varied between three and five inches. Several trees and power lines were down throughout the county.

Tropical Storm, Jefferson

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Jefferson forecast zone
Deaths
0 direct, 1 indirect
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Rainfall from Fay varied between ten and 20 inches. Numerous trees and power lines were down throughout the county. A few county roads were closed by debris and several dirt roads were washed out. Twenty-one homes were damaged and two were destroyed by fallen trees and flooding.

Tropical Storm, Lafayette

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Lafayette forecast zone
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Rainfall from Fay varied between nine and 13 inches. Several trees and power lines were down throughout the county. One sink hole was reported on a private lot. There were a few dirt roads washed out.

Tropical Storm, Leon

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Leon forecast zone
Property damage
$35 million
Reported by
Emergency Manager
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Rainfall from Fay varied from ten to 24 inches. Numerous trees and power lines were down throughout the county. Numerous state and county roads were closed by flood waters. There were a few road collapses, which included a portion of Capital Circle NE just south of Mahan Drive. The Timberlake subdivision east of Tallahassee was cut off by flood waters during the storm, which affected 230 homes. The total number of homes affected by flooding countywide was 450. Twenty homes were damaged and 14 were destroyed by fallen trees and flooding. Flooding was observed along the Ochlockonee River and Munson Slough. The crest at Havana was 33.71 feet, which was at major flood stage and 1.4 feet below the record flood stage.

Tropical Storm, Liberty

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Liberty forecast zone
Property damage
$850,000
Reported by
Emergency Manager

Rainfall from Fay varied between four and 12 inches. Numerous trees and power lines were down throughout the county. A few county roads were closed by debris and a few dirt roads were washed out. Four homes were damaged and two were destroyed by fallen trees and flooding.

Tropical Storm, Madison

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Madison forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Rainfall from Fay varied between eight and 14 inches. Several trees and power lines were down throughout the county. A few dirt roads were washed out. Two mobile homes were damaged by fallen trees. Flooding was reported in Greenville. About 120 people applied for state or federal assistance.

Tropical Storm, Taylor

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Taylor forecast zone
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Rainfall from Fay varied between 12 and 18 inches. Several trees and power lines were down throughout the county. Fifteen homes were damaged by fallen trees and flooding. A few county roads were closed and some dirt roads were washed out. The storm tide rose to three feet, which is the top of the sea wall at Keaton Beach.

Tropical Storm, Wakulla

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Wakulla forecast zone
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Rainfall from Fay varied between nine and 18 inches. Numerous trees and power lines were down throughout the county. Numerous county roads were closed and several dirt roads were washed out. U.S. Highway 319 at State Road 375 (Painted Bridge Road) in Sopchoppy was closed. Flooding along the St Marks River set a record with a stage of 13.88 feet, or 2.1 feet above the previous record stage. The Ochlockonee River south of the C.H. Corn Hydro dam rose to flood stage in the western part of the county. Storm tides of four feet on the morning of the 24th at St Marks caused flooding of several buildings in St Marks, with four to six inches of water near the time of high tide. Twenty-nine homes were damaged and two were destroyed by fallen trees and flooding. Seven homes were inaccessible due to high water.

Tropical Storm, Washington

When
August 22, 12:00 PM EST to August 25, 12:00 AM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

Rainfall from Fay varied between two and four inches. Several trees and power lines were down throughout the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Bay2008-08-2327MaleVehicle/Towed TrailerIndirect
Tropical Storm, Gadsden2008-08-2347MaleOutside/Open AreasDirect
Tropical Storm, Jefferson2008-08-2336MaleVehicle/Towed TrailerIndirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133238, 133239, 133240, 133241, 133242, 133243, 133245, 133246, 133247, 133248, 133250, 133251, 133252, 133253, 133254, 133255, 133256, 133257.